Rip Current, Duval
- When
- July 20, 3:30 PM EST
- Where
- Duval forecast zone
- Reported by
- County Official
Lifeguards reported 4 rip current rescues at Jacksonville Beach that day with numerous rip currents sighted along the beach.
A low risk of rip currents was advertised due to subsiding swells and offshore flow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A low risk of rip currents was advertised due to subsiding swells and offshore flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 2:12 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 312 PM EDT FRI JUL 20 2012 .SHORT TERM /TONIGHT THROUGH SATURDAY/... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS INTERIOR SE GA...WITH ISOLATED ACTIVITY ACROSS EXTREME NE FL. MOISTURE/LIFT WILL CONTINUE TO STREAM NORTHEAST FROM THE GULF ACROSS THE AFOREMENTIONED AREAS INTO EARLY THIS EVENING. WILL USE NUMEROUS POPS FOR FAR INTERIOR SECTIONS OF SE GA...WITH SCATTERED POPS TO COASTAL SE GA INTO THE SUWANNEE VALLEY...AND MAINLY ISOLATED COVERAGE FOR MOST OF NE FLORIDA THROUGH EARLY THIS EVENING. DRYING WILL WORK ITS WAY NORTHWARD TNGT WITH ALL PRECIP ENDING BY LATE EVENING. THE DRYING PERIOD WILL BE RATHER BRIEF...AS WINDS WILL TURN TO THE SOUTH SATURDAY...ALLOWING FOR MOISTURE TO INCREASE ONCE AGAIN. THAT BEING SAID...WITH SURFACE RIDGING TO THE SOUTH AND THE TROUGH ACROSS GA NUDGING TO THE NORTH....WILL USE A BELOW NORMAL POP SOLUTION FOR SATURDAY...WITH LOW END SCATTERED FOR INTERIOR SE GA...WITH AFTN ISOLATED POPS FOR NE FL. LOWS IN THE LOWER/MID 70S WILL PREVAIL TNGT...WITH LOWER/MID 90S FOR HIGHS SATURDAY. .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... MID LEVEL RIDING BUILDS TOWARDS OUR FORECAST AREA FROM THE ATLANTIC...BACKING OUR MEAN FLOW TO SOUTHERLY. DEEP LAYER MOISTURE WILL CONTINUE TO INCREASE FOR THE REMAINDER OF THE WEEKEND...WITH BOTH EAST AND GULF COAST SEA BREEZES GENERATING SCATTERED AFTERNOON AND EVENING CONVECTION. WEAK TROPICAL WAVE MOVING ACROSS SOUTH FLORIDA AND INTO THE EASTERN GULF ON MONDAY AND TUESDAY BENEATH THE BAHAMAS RIDGE SHOULD RESULT IN HIGH END SCATTERED POPS...WITH TRIGGERS FROM ACTIVE SEA BREEZES. POPS ARE FCST TO SLOWLY DIMINISH WED-FRI BUT REMAINING IN THE SCT RANGE AROUND 30-40% DURING THE AFTERNOON AND EVENING HOURS. MEAN FLOW WILL FROM THE SOUTHWEST AND WEST WILL PROVIDE FOR A DOMINANT GULF SEA BREEZE DURING THE AFTERNOON HOURS. MEAN TROUGHING OVER THE NE U.S. AND MID ATLC TUE AND WED WILL HELP DRAG A WEAK FRONTAL BOUNDARY INTO THE CAROLINAS LATE WED AND THU. LOCALLY...HIGHS EXPECTED TO BE NEAR TO ABOVE NORMAL TEMPS IN THE LOWER TO MID 90S...WITH GOOD CHANCE OF SEEING MID 90S DEG READINGS AND RESULTANT HEAT INDICES NEAR 105. && .AVIATION... THROUGH 21/18Z: A BRIEF PERIOD OF SUB-VFR CONDITIONS IS POSSIBLE AT SSI THIS AFTERNOON...DUE TO SHOWERS AND THUNDERSTORMS APPROACHING FROM THE WEST. ELSEWHERE...VFR CONDITIONS WILL PREVAIL THROUGH AT LEAST MIDNIGHT. MVFR CONDITIONS ARE POSSIBLE DURING THE PREDAWN HOURS AT VQQ...GNV...AND JAX. SOUTHWESTERLY WINDS OF 15 TO 25 KNOTS FROM JUST OFF THE SURFACE THROUGH 15000 FEET WILL DECREASE TO 10 TO 15 KNOTS AFTER 06Z...AND THEN WILL BECOME SOUTHERLY BY 15Z. && .MARINE... WINDS HAVE RELAXED BELOW SCEC CRITERIA THIS AFTN...BUT THAT WILL BE SHORT LIVED AS ANOTHER NOCTURNAL SURGE IS EXPECTED TNGT. THUS...WILL USE SCEC FOR THE OFFSHORE LEGS TNGT...WITH AROUND 15 KNOTS NEARSHORE. SOUTHERLY FLOW WILL PREVAIL THROUGH EARLY NEXT WEEK. EXPECT WIND SPEEDS IN THE 10-15 KNOT RANGE...WITH PERIODS OF SCEC WINDS OFFSHORE DURING NOCTURNAL SURGES. SEAS WILL AVERAGE 2 TO 4 FEET WITH THE HIGHEST SEAS EXPECTED TO COINCIDE WITH THE NOCTURNAL WIND SURGES. RIP CURRENTS: LOW RISK THROUGH SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 93 72 94 / 40 30 20 30 SSI 77 90 78 91 / 20 20 20 30 JAX 72 93 74 92 / 20 20 20 30 SGJ 74 91 77 89 / 10 20 20 30 GNV 72 93 72 92 / 10 20 20 40 OCF 72 94 73 92 / 10 20 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ALLEN/NELSON/MCALLISTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1140 AM EDT FRI JUL 20 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136- 149>154-162>166-211000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1140 AM EDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS...NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO AND EARLY EVENING. THE HIGHEST CONCENTRATION OF SHOWERS AND STORMS WILL BE OVER INLAND SOUTHEAST GEORGIA AND PARTS OF THE SUWANNEE VALLEY AREA. GUSTY WINDS AND FREQUENT LIGHTNING ARE THE MAIN CONCERNS WITH STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PRIMARILY ISOLATED THUNDERSTORMS ON SATURDAY AND THEN A GRADUALLY INCREASE IN STORM CHANCES IS EXPECTED SUNDAY THROUGH EARLY NEXT WEEK. SLIGHTLY HIGHER TEMPERATURES EACH DAY WITH HIGHS LIKELY REACHING THE MID 90S IN SOME LOCATIONS WITH HEAT INDICES NEAR 105. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT FRI JUL 20 2012
GAZ150-151-201830-
PIERCE-WARE-
200 PM EDT FRI JUL 20 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN WARE
AND PIERCE COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 230 PM EDT...
AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF DEENWOOD...OR 5 MILES
NORTH OF WAYCROSS...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAYCROSS...SUNNYSIDE...
DIXIE UNION...DEENWOOD...BLACKSHEAR...PATTERSON AND BRISTOL THROUGH
230 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
MPH WILL BE POSSIBLE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.
LAT...LON 3147 8216 3148 8208 3144 8205 3141 8206
3135 8203 3130 8199 3127 8204 3127 8211
3126 8215 3124 8214 3121 8221 3123 8228
3119 8228 3115 8239 3129 8251 3153 8224
TIME...MOT...LOC 1800Z 235DEG 21KT 3128 8236
ALLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST JESUP 31.60N 81.89W
07/20/2012 M44 MPH WAYNE GA AWOS
JESUP AIRPORT AWOS MEASURED A 44 MPH TSTM WIND GUST.
&&
JHESS1 rip current. Local standard time, as filed.
Lifeguards reported 4 rip current rescues at Jacksonville Beach that day with numerous rip currents sighted along the beach.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399209.